Overdoses

Overdosing

It can happen fast, the person passing out before they even get the works out of their arm, or it can happen slow, 15-20 minutes after they’ve had their hit. It can even happen when they’ve seemingly crashed out on the couch or in bed, sometimes during the night. In fact, the usual time for an OD to happen is 3 hours after the drugs have been ingested! It can depend on the amount and types of drugs taken and the way they were taken. Just because you might not inject or take heroin DOES NOT mean you can’t OD on something else.

However, there are signs to watch out for.

Have they gone blue/grey in the face (look at the lips)? Have they seized up or have they gone totally limp? Both can be signs of unconsciousness. Are they making weird snoring/gurgling noises? Have their eyes rolled back in their head so you can hardly see their iris? Are they unresponsive? All of these are signs of unconsciousness. Put your ear to their mouth, do you hear or feel them breathing? Pinch their earlobe – are they still not responding? They may have stopped breathing altogether or they may be having a lot of trouble breathing. Either way, they’re going to need your help. If a person has stopped breathing you have less than 5 minutes to start the breathing again before brain damage or death follows. If they are struggling to breathe on their own, a few minutes breath from you may be just what they need to come round again.

NOTE: Stay tuned as we intend on fully developing this area to include detailed information on dealing with different kinds of overdoses, from bad trips/psychosis ecstasy Ods and others and adding more diagrams.

Technically, an overdose is ‘higher than the recommended normal or therapeutic dose of a drug that greatly exceeds the individual’s tolerance to that substance’. There are a great deal of variations in what happens from a stimulant or depressant drug OD. (BP will be adding psychosis and other sorts of behaviours associated with drug overloads, shortly)

Stimulant based overdose scenarios:

  • Fitting (seizures)
  • Respiratory arrest – A person has stopped breathing
  • Chest Pain
  • Collapse
  • Continuous vomiting – leading to severe dehydration
  • Stroke – Sudden weakness/numbness in face legs or arms, Difficulty talking, Blurred or dimmed vision, Unequal pupils, sudden or severe headache, ringing in ears
  • Psychosis – Uncharacteristic behaviour, Anxiety, Hallucinations, Aggression
  • Unconsciousness (not responding)

Similarly the Signs & Symptoms of a Depressant overdose can vary widely but some common scenarios are as follows:

  • Blueness or paleness – Initially you will notice it around lips, fingernails and toenails
  • Continuous vomiting
  • Gurgling, snoring or choking sounds
  • Unconsciousness (not responding)
  • Respiratory & Cardiac Arrest

See The Recovery Position:

What to do